Rita Buckley, Reuters Health
NEW YORK - Rates of liver failure due to overdose of paracetamol (acetaminophen) vary widely across seven European countries, a new study shows.
Using data from the multinational Study of Acute Liver Transplantation (SALT), Dr. Sinem Ezgi Gulmez of the University of Bordeaux in France and colleagues analyzed rates at which paracetamol overdoses led to registration for liver transplantation among European adults from 2005 to 2007.
Overall, 52 transplant centers contributed 9,479 cases registered for liver transplantation, of which 600 involved acute liver failure - including 114 (19%) due to overdoses.
"In 111 of these (97.3%), the toxic drug was paracetamol," the authors wrote online May 27 in the British Journal of Clinical Pharmacology.
Paracetamol overdose accounted for varying proportions of acute liver failure transplant registrations in the seven participating countries. "This was highest in Ireland (52.0%), followed by the UK (28.0%), France (18.0%), the Netherlands (8.0%) and Italy (1.0%)," the authors reported. There were no paracetamol overdose-related transplant registrations in Greece or Portugal.
Per population rates over three years ranged from one case of paracetamol-overdose-related liver transplant registration per 280,000 adults in Ireland to one case per 60 million in Italy.
Females with a mean age of 33.6 years accounted for 61% of overdose-related transplant registrations; 72.8% of them eventually received transplants.
Most overdoses (63%) were intentional.
Per capita use of paracetamol (estimated from tonnage sold per country and number of inhabitants) ranged from 5.97 tons per million inhabitants per year in Italy to 51.5 tons in France, which ranks highest in per capita use of the medication but had the third lowest rate of overdose-related liver transplant registrations. In Greece, however, per capita use of paracetamol was 5.4 tons per million inhabitants per year; in Portugal, it was 3.6 tons.
The reasons for these differences are uncertain but could give indications for their prevention, the researchers wrote in their report.
"Paracetamol is about the only marketed drug that is hepatotoxic and can lead to acute liver failure requiring liver transplantation at doses that are close to the usual therapeutic dose," said Dr. Gulmez.
Nonetheless, it has a reputation for being very safe and is used widely worldwide, coauthor Dr. Nicholas Moore, also from the University of Bordeaux, told Reuters Health by e-mail.
Dr. William M. Lee of the University of Texas Southwestern Medical Center in Dallas, who was not involved in the study, agreed with Dr. Moore.
"This is a readily accessible medication," he said in an email to Reuters Health, "advertised in the U.S. as safe, but not so much so in Europe."
The differences in the figures for harm caused by paracetamol within different countries in Europe are not marginal, Dr. Gulmez said. They suggest that there are underlying causes to investigate further.
"Paracetamol overdose is a serious public health issue," he said in an email to Reuters Health. "We should start looking into hepatotoxicity associated with its use at normal doses."
Helsinn Healthcare SA supported this study.